Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

 
 

 

Entire solutions of semilinear elliptic equations in $\mathbb{R}^{3}$ and a conjecture of De Giorgi


Authors: Luigi Ambrosio and Xavier Cabré
Journal: J. Amer. Math. Soc. 13 (2000), 725-739
MSC (2000): Primary 35J60, 35B05, 35B40, 35B45
DOI: https://doi.org/10.1090/S0894-0347-00-00345-3
Published electronically: July 6, 2000
MathSciNet review: 1775735
Full-text PDF Free Access
View in AMS MathViewer New

Abstract | References | Similar Articles | Additional Information

Abstract: In 1978 De Giorgi formulated the following conjecture. Let $u$ be a solution of $\Delta u=u^{3}-u$ in all of $\mathbb{R}^{n}$such that $\vert u\vert \le 1$ and $\partial _{n} u >0$ in $\mathbb{R}^{n}$. Is it true that all level sets $\{ u=\lambda \}$ of $u$ are hyperplanes, at least if $n\le 8\,$? Equivalently, does $u$ depend only on one variable? When $n=2$, this conjecture was proved in 1997 by N. Ghoussoub and C. Gui. In the present paper we prove it for $n=3$. The question, however, remains open for $n\ge 4$. The results for $n=2$ and 3 apply also to the equation $\Delta u=F'(u)$ for a large class of nonlinearities $F$.


References [Enhancements On Off] (What's this?)

  • [AAC] G. Alberti, L. Ambrosio and X. Cabré, On a long-standing conjecture of E. De Giorgi: Old and recent results, forthcoming.
  • [B] M. T. Barlow, On the Liouville property for divergence form operators, Canad. J. Math. 50 (1998), 487-496. MR 99k:31010
  • [BBG] M. T. Barlow, R. F. Bass and C. Gui, The Liouville property and a conjecture of De Giorgi, preprint.
  • [BCN] H. Berestycki, L. Caffarelli and L. Nirenberg, Further qualitative properties for elliptic equations in unbounded domains, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 25 (1997), 69-94. MR 2000e:35053
  • [BHM] H. Berestycki, F. Hamel and R. Monneau, One-dimensional symmetry of bounded entire solutions of some elliptic equations, preprint.
  • [BDG] E. Bombieri, E. De Giorgi and E. Giusti, Minimal cones and the Bernstein problem, Invent. Math. 7 (1969), 243-268. MR 40:3445
  • [CC] L. Caffarelli and A. Córdoba, Uniform convergence of a singular perturbation problem, Comm. Pure Appl. Math. 48 (1995), 1-12. MR 95j:49015
  • [CGS] L. Caffarelli, N. Garofalo and F. Segala, A gradient bound for entire solutions of quasi-linear equations and its consequences, Comm. Pure Appl. Math. 47 (1994), 1457-1473. MR 95k:35030
  • [DG] E. De Giorgi, Convergence problems for functionals and operators, Proc. Int. Meeting on Recent Methods in Nonlinear Analysis (Rome, 1978), 131-188. MR 80k:49010
  • [F1] A. Farina, Some remarks on a conjecture of De Giorgi, Calc. Var. Partial Differential Equations 8 (1999), 233-245. MR 2000d:35214
  • [F2] A. Farina, Symmetry for solutions of semilinear elliptic equations in $\mathbb R^{N}$ and related conjectures, Ricerche di Matematica XLVIII (1999), 129-154.
  • [F3] A. Farina, forthcoming.
  • [GG] N. Ghoussoub and C. Gui, On a conjecture of De Giorgi and some related problems, Math. Ann. 311 (1998), 481-491. MR 99j:35049
  • [G] E. Giusti, Minimal Surfaces and Functions of Bounded Variation, Birkhäuser Verlag, Basel-Boston (1984). MR 87a:58041
  • [LM] S. Luckhaus and L. Modica, The Gibbs-Thompson relation within the gradient theory of phase transitions, Arch. Rational Mech. Anal. 107 (1989), 71-83. MR 90k:49041
  • [M1] L. Modica, A gradient bound and a Liouville theorem for nonlinear Poisson equations, Comm. Pure Appl. Math. 38 (1985), 679-684. MR 87m:35088
  • [M2] L. Modica, Monotonicity of the energy for entire solutions of semilinear elliptic equations, Partial differential equations and the calculus of variations, Vol. II., Progr. Nonlinear Differential Equations Appl. 2, 843-850. MR 91a:35015
  • [MM1] L. Modica and S. Mortola, Un esempio di $\Gamma \sp{-}$-convergenza, Boll. Un. Mat. Ital. B (5) 14 (1977), 285-299. MR 56:3704
  • [MM2] L. Modica and S. Mortola, Some entire solutions in the plane of nonlinear Poisson equations, Boll. Un. Mat. Ital. B (5) 17 (1980), 614-622. MR 81k:35036
  • [Z] W. P. Ziemer, Weakly Differentiable Functions, Springer Verlag, New York (1989). MR 91e:46046

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 35J60, 35B05, 35B40, 35B45

Retrieve articles in all journals with MSC (2000): 35J60, 35B05, 35B40, 35B45


Additional Information

Luigi Ambrosio
Affiliation: Scuola Normale Superiore di Pisa, Piazza dei Cavalieri, 7, 56126 Pisa, Italy
Email: luigi@ambrosio.sns.it

Xavier Cabré
Affiliation: Departament de Matemàtica Aplicada 1, Universitat Politècnica de Catalunya, Diagonal, 647, 08028 Barcelona, Spain
Email: cabre@ma1.upc.es

DOI: https://doi.org/10.1090/S0894-0347-00-00345-3
Keywords: Nonlinear elliptic PDE, symmetry and monotonicity properties, energy estimates, Liouville theorems
Received by editor(s): October 8, 1999
Published electronically: July 6, 2000
Additional Notes: The authors would like to thank Mariano Giaquinta for several useful discussions. Most of this work was done while the second author was visiting the University of Pisa. He thanks the Department of Mathematics for its hospitality.
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society